Narcan (naloxone) is a nasal spray that effectively serves as an opioid antagonist and an overdose-reversal remedy. If a person overdoses on opioids such as heroin or fentanyl, prompt delivery of naloxone cancels the substance’s effects by replacing opioids active on the brain receptors and preventing more opioids from attaching.
Naloxone isn’t new and has been used in emergency rooms and by first responders for years. Due to the ongoing opioid epidemic overdoses and fatalities, however, naloxone has become widely available in pharmacies without a prescription. It is routinely carried by EMTs, law enforcement, and even civilians.
What Is Narcan (Naloxone) Used For?
Naloxone can be injected intravenously in the arm or thigh by a medical provider but is more commonly delivered as a nasal spray that anyone can administer. It can be used to treat an overdose when the individual appears to have breathing issues, has become unresponsive, or isn’t breathing at all. Very often, naloxone is critically needed to save someone’s life.
Naloxone cannot be used as a substitute for medical intervention, however, and 911 should be called immediately.
What Should I Do in Case of an Overdose?
If you suspect a person is experiencing an opioid overdose, check to see if they are responsive by gently shaking the individual or shouting at them and checking their breathing status.
If the individual isn’t responding or appears to have breathing difficulties, administer one dose in a nostril, and call 911 immediately. The dispatcher may provide you with instructions to perform CPR or remain close to the person until medical help arrives.
If unconscious, a person having an overdose cannot administer the naloxone to themselves. As such, a friend, family member, or bystander must deliver the treatment. For this reason, the loved ones of individuals who abuse opioids must have naloxone readily available in case of an emergency. In the United States, it can now be obtained without a prescription at most major pharmacy chains for around $20 or less.
The naloxone medication guide includes the following information about dosing:
Administer one spray to one nostril—each Narcan dose contains 4 mg of naloxone hydrochloride, which is usually, but not always, sufficient to revive a person one time. One spray in one nostril is the recommended initial dosage—each Narcan nasal spray contains only one dose, and it cannot be reused and must be discarded.
Administer naloxone and call 911 immediately—the longer a person experiences central nervous system depression, the more likely they are to incur permanent damage to their nervous system.
Re-administration may be necessary—if there is no response or change after the initial, a new dose should be delivered every two to three minutes. Note that this can happen if the individual has taken a particularly potent opioid such as fentanyl or carfentanil.
If the person responds momentarily but then becomes unconscious again, naloxone should be redelivered. If multiple doses are administered, Narcan should be given using an alternating nostril each time it’s used.
What to Know About Using Naloxone
Naloxone should be administered immediately after a suspected or definite overdose, and emergency medical help should be notified promptly as well. Signs a person is experiencing an opioid overdose and requires the use of naloxone include the following:
- Slow or stopped breathing
- Respiratory arrest
- Bluish skin and fingernails
- Pinpoint pupils
Other important considerations about Narcan use include the following:
Naloxone administration induces instantaneous and severe opioid withdrawal symptoms. For this reason, among others, it is vital to seek medical intervention immediately.
Some people should not be given Narcan if they have allergies to ingredients that include benzalkonium chloride, sodium chloride, or hydrochloric acid.
Critically, Narcan can only block the effects of an overdose that involves opioid or opiate substances, such as oxycodone, morphine, heroin, or fentanyl. The medication will not revive an individual who has also overdosed on other drugs, including meth, cocaine, Xanax, or other non-opiates.
Because naloxone immediately reverses the effects of opioids, such as feelings of euphoria, the drug cannot be used to achieve a high. For this reason, naloxone addiction is, essentially, impossible.
Treatment for Opioid Addiction
Persons who have been given a life-saving overdose of Narcan should consider undergoing comprehensive, personalized long-term addiction treatment. Following detox, a treatment plan should include research-based approaches, such as psychotherapy, individual and group counseling, art and music therapy, and group support.
At Just Believe Recovery, we employ caring, professional staff who specialize in addiction and provide those we treat with the knowledge and skills they need to achieve sobriety, prevent relapse, and reclaim the life and wellness they deserve.